When people stop using birth control, they may experience side effects, including irregular menstrual cycles, cramping, acne, and weight changes.

There has been little research into the adverse effects of discontinuing birth control, but anecdotal reports suggest that some people experience health issues and physical changes.

Stopping birth control can cause different effects in different people. Below, learn what stopping entails, what issues to expect, and how to manage them.

A photo of an empty birth control packet to illustrate stopping birth control.Share on Pinterest
A person may experience changes in their menstrual cycle when they stop taking birth control.

Stopping any form of hormonal birth control removes external sources of progesterone or progesterone and estrogen. This changes the levels of these hormones in the body, which can cause temporary side effects.

Once a person stops using hormonal birth control, there is most likely a higher chance of pregnancy.

Some studies have found that after a person stops taking birth control, there is a delay in the ability to conceive for the first few months. However, research suggests that, overall, contraceptive use does not negatively affect fertility.

Learn more about getting pregnant after stopping birth control here.

Always speak to a medical professional before discontinuing birth control. They can provide guidance about doing this correctly and safely.

In most cases, stopping birth control is simple. If a person is on the birth control pill, they simply take no more pills, whether or not they have finished their pack. A person with a NuvaRing can remove it themselves.

For someone with an internal device, such as an implant, discontinuing requires a minor medical procedure to remove it.

Intrauterine device removal

Intrauterine device (IUD) removal is typically not painful, though it can be uncomfortable.

If the IUD becomes embedded in the uterus, the doctor may use a hysteroscope to see the issue.

Some people bleed or have bloody discharge after the procedure.

In some cases, a person has a fever, chills, or heavy bleeding following an IUD removal. If this happens, the person should receive immediate medical attention.

Learn more about IUD removal here.

Anecdotal reports indicate that discontinuing hormonal birth control can cause:

Some of these effects, such as menstrual cycle changes, may be longer-lasting.

For example, doctors have described “postpill amenorrhea.” This refers to a person missing their period right after going off the birth control pill. It may take a few months for the natural menstrual cycle to return

Women who stop using an IUD may experience bleeding, bloody discharge, or painful cramps after the removal.

Also, some people have reported a phenomenon called Mirena crash after the removal of the device. This involves longer-lasting psychological, neurological, and physical issues. No research into this currently exists.

Clinical studies have yet to explore the adverse effects of stopping hormonal birth control. The specific effects may depend on the type of birth control and factors specific to each person.

Just like the side effects of starting hormonal birth control, the side effects of stopping it are temporary. Most disappear over time without treatment.

The best approach is to manage each individually — for example, by applying cold compresses to sore, tender breasts or taking pain relief medication for headaches.

Anyone concerned about weight changes after stopping hormonal birth control can follow nutrition and physical activity guidelines to maintain or achieve a healthy weight.

The 2015–2020 Dietary Guidelines for Americans, for example, clearly set activity- and diet-related targets for people by age group.

Once a person stops using hormonal birth control, their menstrual cycle may return to how it was before the medication began.

If a person had heavy periods and PMS before starting hormonal birth control, these issues may return after stopping the medication.

Learn how to manage heavy periods here.

Side effects of stopping birth control disappear over time, though they can last longer for some people. If any adverse effects do not seem to be resolving, consult a doctor.

It is especially important to consult a healthcare provider if periods do not return within 6 months of stopping hormonal birth control. If this happens, a person may require treatment to restore the regularity of their cycle.

After IUD removal, a person should receive immediate medical care if they experience a fever, chills, or excessive vaginal bleeding.

Some people report side effects after discontinuing hormonal birth control. While very little research has looked into this, any adverse effects may result from the changes in levels of hormones.

The side effects are temporary and may include acne, weight changes, and changes in mood. IUD removal can sometimes cause vaginal bleeding, which should disappear within a few days.

Other side effects signal the need for urgent medical care, such as a fever, chills, and excessive bleeding.

Always consult with a doctor before stopping hormonal birth control. They can recommend how to do it safely and describe what to expect.